|Drop in CD4 while on meds
Jun 28, 2005
I converted April 2004 and was diagnosed June 2004. Placing my trust in my doctor's hands, he put me on Sutiva/Combivir right away (June 2004), which worked well. My vl dropped to 375 in six weeks and has been undetectable since October. My CD4 steadly increased from 624 to 901, 956 and finaly, 1021 in March of this year, with like increases in percentage. However, my doctor changed me to Truvada/ Sustiva in March because of mild anemia, which he attributed to the AZT. I got tested last week (six weeks after switching to Truvada) and my vl is still undetectable and anemia is improving. However, my CD4 dropped to 861 from 1021 in just six weeks. Percent dropped from 48 to 45. My doctor told me (through a voice mail system) that he isn't concerned as my vl is still undetactable. While I am not ready to panic, I am concerned by a 20% noisedive in my CD4 after showing a slow, but steady increase. I know about blips in vl, but I have never read anything about blips in CD4 count. Do you think I have anything to be concerned about and what might have caused such a dramatic decrease in such a short period of time. My next labs aren't scheduled until Sept.
My doctor is not certified by the AAHIVM, but is an internist with a large HIV patient base and is one of the few doctors in this city to treat HIV patients outside of the University setting. He was in practice with a AAHIVM partner, but they split a couple years ago. He stays up-to-date on treatment and attends HIV conferences, even taking his nurse along. I trust him fully, but wonder what is going on with my CD4 count.
Response from Dr. Pierone
Hello and thanks for posting. There is no significance to a change of 200 CD4 cells from a level of 1000. The higher CD4 counts go, the more they vary. Nothing to worry about in this situation just be prepared for the CD4 count to be bouncing around in the 800 to 1200 range.
Choosing threatment during primary infection
How do I know if it's time to change meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.